Winter Weather, Morris
- When
- March 9, 6:00 PM EST to March 10, 3:00 AM EST
- Where
- Morris forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
m. EST on the 10th in northwestern New Jersey.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a low pressure system at higher levels of the atmosphere and an onshore, upslope flow produced bands of snow showers from the evening on the 9th until around 3 a.m. EST on the 10th in northwestern New Jersey. Within these bands accumulations averaged between 1 and 3 inches. SKYWARN Spotters reported that the snow fell heavy at times and most locations accumulated the snow in a one or two hour period. Untreated roads became slippery. Specific accumulations included 3.0 inches in Budd Lake (Morris County) and Wantage (Sussex County), 2.3 inches in Marcella (Morris County), 2.0 inches in Blairstown (Warren County), 0.7 inches in Sussex (Sussex County) and 0.6 inches in Newton (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 9, 3:55 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EST TUE MAR 9 2004
.SYNOPSIS...
UPPER LOW WL SLIDE SOUTHWARD JUST WEST OF THE CWA TNGT....PHASING
WITH SRN STREAM ACTION AND BECOMING CUT OFF OVR/JUST OFF OF THE
CNTRL MID ATLC CST WED. SFC LO INIT TN VLY ASSCD WITH SRN S/WV DVLPS
OFSHR UNDER THE INFLUENCE OF THIS PHASING AND INTENSIFIES
EXPLOSIVELY AS IT MOVES ENEWD WED NITE AND S AND E OF LONG ISLAND
THU...HEADG TWD THE CANADIAN MARITIMES FRI. ANOTHER WEAK
CLIPPER-TYPE SYSTEM MOVS N OF THE CWA THU NITE AND BRINGS A CDFNT
PAST THE CST LATE THU NITE. HI PRES WITH WRMG TEMPS FINALLY BLDS OVR
THE E CST LATER FRI AND SAT...CONTG INTO SUN BFR ANOTHER CDFNT APCHS
SUN NITE AND MOVS THRU THE AREA ERY MON MRNG. HI PRES RETURNS TUE.
&&
.DISCUSSION...
HAVE TO DEAL WITH ONGOING WX THIS EVE/INTO TNGT AS INSTABY ASSCD
WITH UPPER LO HAS SET OFF SHWRY WX...MAINLY SNOW FAR N...MIXED
CNTRL...AND LTL OR NO RSHWRS S. WARMER AIR WAS TRYING TO FILTER N AT
LATE AFTN WITH LO LVL SLY FLO. THERE HAS EVEN BEEN SOME CONVTN THIS
AFTN AS INSTBY IS QUITE PRONOUNCED...BUT THE SHWRY CONDS SHUD WANE
AS THE WEAK DIURNAL EFFECT SUBSIDES THIS EVE...KEPT IN A CHC OF
FLURRIES OVRNGT AS LO LVLS IN ATMOSPHERE COOL.
SOME SUBTLE BUT MEANINGFUL DIFFERENCES IN ETA/GFS WRT UPCOMING
NOREASTER. LOOKS LIKE A WIND EVENT MORE THAN ANYTHING, BUT SOME
INGREDIENTS ARE COMING TOGETHER WHICH POINT TO FAIRLY SIGNIFICANT
TIDAL DEPARTURES WED NITE, PSBLY INTO ERY THU, SO A CSTL FLD THREAT
EXISTS AND A CSTL FLD WATCH HAS BEEN ISSUED WITH THIS PACKAGE FOR
CSTL ZONES AND CONTIGUOUS INLAND ZONES. GFS IS SLGTLY FURTHER NW
THAN THE ETA WITH LO TRACK, AND WITH THE GFS DEEPER SYSTEM, IT HAS
SPREAD PCPN OVR OUR ERN ZONES AS OPPOSED TO THE OCEAN-LOVING ETA.
HPC ADVISED THAT A GFS/ETA BLEND WAS A GOOD COURSE OF ACTION BASED
PARTLY ON GFS BETTER INITIALIZATION, AND THIS WAS ADOPTED. THE GFS
OMEGA DEPICTION WAS ACTUALLY PREFERRED, SINCE IT WAS FAIRLY
CONSISTENT WITH ITS PREV RUN, AND JUST A SHADE FURTHER EAST WEHICH
HEDGED TWD THE ETA. SO, WL START CHC OF R/S MIX SRN ZONES WED
AFTN (KEPT FM PREV PACKAGE) AND THEN KEEP LIKELY POPS FAR ERN ZONES
WED NITE, SHADING BACK TO CHC NEXT TIER OF ZONES INTO WRN NJ AND
EXTDG WWD THRUT CWA. AS FAR AS QPF, WL KEEP IT IN THE QUARTER TO
THIRD INCH RANGE ERN ZONES, AND WITH RAIN MIXING IN...PSBLY
DOMINATING S...THAT SHUD KEEP ANY SNOW AMTS DOWN, XCPT OUR NERN
ZONES IN THE RARITAN BASIN WHERE A PSBL 1 TO 3 INCHES WAS FCST DUE
TO SOMEWHAT COLDER CONDS THRUT EVENT THIS IS IS SUB-ADVY.
WINDS LOOK TO REMAIN BLO WIND ADVY CRITERIA MOST AREAS, BUT LATER
FCSTRS WL HAVE TO LOOK OUT FOR ADVY-GRADE WINDS NR THE CST SPCLY
SERN ZONES...ATTM WENT TO 40-45 MPH GUSTS CSTL ZONES WED NITE.
LO MOVS BY LATE WED NITE/ERY THU, SO PCPN WAS CONFINED TO WED NITE.
NEXT CLIPPER MOVS BY TO THE N LATER THU NITE, AND POPS WERE KEPT FOR
THU NITE TIME FRAME AS ASSCD CDFNT MOVS THRU THE CWA.
HI PRES LOOKS TO SUPPORT A VERY NICE WEEKEND, WITH NEXT CDFNT TIMED
ERY MON MRNG. CHGD PCPN NRN AREAS TO A R/S MIX CHGG TO SW FOR LATE
MRNG/ERY AFTN.
&&
.MARINE...
WILL ISSUE A GALE WRNG ATTM FOR ALL CSTL WATERS INCLUDG DE BAY SINCE
WINDS INCREASE IN MOST OF THESE AREAS TO GALE CONDS WITHIN 24 HRS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MPO 24 38 27 42 / 20 10 40 20
ABE 27 44 30 48 / 20 10 40 20
RDG 27 44 30 50 / 20 10 30 20
PHL 34 46 35 50 / 30 10 40 20
12N 25 44 25 43 / 30 10 40 20
SMQ 31 46 31 47 / 30 10 50 20
TTN 34 46 32 49 / 30 10 50 20
MIV 33 46 34 50 / 30 30 60 20
N55 37 46 36 49 / 30 30 60 20
ACY 35 46 35 50 / 30 30 60 20
ILG 32 47 34 50 / 30 10 40 20
DOV 32 45 33 50 / 30 30 60 20
GED 33 45 33 51 / 30 30 60 20
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...COASTAL FLOOD WATCH WED NITE NJZ022>025.
DE...COASTAL FLODD WATCH WED NITE DEZ003-004.
MD...NONE.
MARINE/OCEAN...GALE WRNG CSTL WATERS SANDY HOOK NJ TO FENWICK ISLAND
DE ANZ450>455.
MARINE/DEL BAY...GALE WRNG ANZ430-431.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 PM EST TUE MAR 9 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-092345- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 445 PM EST TUE MAR 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A NOREASTER IS FORECAST TO AFFECT THE REGION LATER WEDNESDAY AND ESPECIALLY WEDNESDAY NIGHT. A COASTAL FLOOD WATCH HAS BEEN ISSUED FOR WEDNESDAY NIGHT FOR THE POSSIBILITY OF TIDAL FLOODING ALONG THE DELAWARE COAST, AND FOR THE SOUTHERN HALF OF THE NEW JERSEY COAST FOR CAPE MAY AND ATLANTIC COUNTIES. MINOR TO LOCALLY MODERATE TIDAL FLOODING IS POSSIBLE FURTHER NORTH ALONG THE NEW JERSEY COAST OVER OCEAN, MONMOUTH, AND MIDDLESEX COUNTIES. ALSO, SNOW MIXED WITH RAIN IS LIKELY WEDNESDAY NIGHT, MAINLY OVER EAST-CENTRAL NEW JERSEY, WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. IN ADDITION, A GALE WARNING HAS BEEN ISSUED FOR ALL COASTAL WATERS. PLEASE REFER TO THE COASTAL FLOOD WATCH AS WELL AS THE ASSOCIATED SPECIAL WEATHER STATEMENT FOR FURTHER DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE OUTLOOK PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EST TUE MAR 9 2004 NJZ010-012>014-020-026-027-101100- COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-MIDDLESEX NJ-OCEAN NJ- SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 400 PM EST TUE MAR 9 2004 ...SNOW ACCUMULATIONS OF ONE TO THREE INCHES POSSIBLE NORTH OF INTERSTATE 195 WEDNESDAY NIGHT... ...MINOR TO LOCALLY MODERATE TIDAL FLOODING POSSIBLE ALONG THE CENTRAL AND NORTHERN NEW JERSEY COAST, ADJACENT BACK BAYS AND RARITAN BAY WEDNESDAY NIGHT... LOW PRESSURE DEVELOPING OVER GEORGIA THIS AFTERNOON IS EXPECTED TO MOVE OFF THE SOUTH CAROLINA COAST TONIGHT AND THEN MOVE SLOWLY TO OFF THE NEW JERSEY COAST BY MIDDAY THURSDAY. THE LOW IS EXPECTED TO BRING PRECIPITATION AND WIND TO THE AREA. MUCH OF THE PRECIPITATION THAT FALLS FROM THIS SYSTEM IS EXPECTED TO BE RAIN, BUT A PERIOD OF SNOW RESULTING IN ONE TO THREE INCHES OF ACCUMULATION IS POSSIBLE WEDNESDAY NIGHT NORTH OF INTERSTATE 195. DRIVING CONDITIONS MAY BECOME DIFFICULT WEDNESDAY NIGHT. THE LOW ALSO WILL GENERATE A SUSTAINED NORTHEAST WIND FROM LATE TONIGHT INTO THURSDAY, AND GALE WARNINGS ARE NOW IN EFFECT OVER THE ENTIRE NEW JERSEY COAST. THE WIND AND THE PROXIMITY OF THE LOW MAY COMBINE TO CAUSE MINOR TO LOCALLY MODERATE TIDAL FLOODING, HEAVY SURF AND SOME BEACH EROSION ALONG NORTHERN AND CENTRAL PORTIONS OF THE NEW JERSEY COAST, ITS ADJACENT BACK BAYS AND RARITAN BAY WEDNESDAY NIGHT. HIGH TIDE ALONG THE COAST ON WEDNESDAY NIGHT WILL OCCUR BETWEEN 1000 PM AND 1100 PM EST. HIGH TIDE IN THE BACK BAYS ARE LATER THAN ALONG THE COAST. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION. STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. THE LATEST WEATHER INFORMATION IS ALSO AVAILABLE ON OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI. MPD/
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392903, 5392904, 5392905.